Arkansas, 2011

Flash Flooding in Arkansas, May 1, 2011

May 1, 2011 · NWS TSA · 2 events in 1 county or zone

A slow moving cold front pushed through western Arkansas on May 1st, resulting in widespread showers and thunderstorms. A period of locally heavy rainfall caused flash flooding over parts of west-central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow moving cold front pushed through western Arkansas on May 1st, resulting in widespread showers and thunderstorms. A period of locally heavy rainfall caused flash flooding over parts of west-central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 1, 6:09 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 1, 6:09 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT SUN MAY 1 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

SITES KBVO/KTUL/KRVS WILL REMAIN NORTH OF MAIN CLOUD/RAIN/
THUNDER AREA THROUGH THE PERIOD AND GENERALLY VFR.

SITES KFYV/KXNA/KFSM WILL SEE CURRENT 00Z PRECIP MOVE EAST
BEFORE 06Z AND THEN NEXT PRECIP TO RETURN MONDAY. GENERALLY
MVFR CONDITIONS THROUGH THE PERIOD WITH OCCASIONAL IFR IN
HEAVIER RAIN / THUNDER.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT SUN MAY 1 2011/

DISCUSSION...

WIDESPREAD AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE
TO PUSH TO THE EAST ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. ADDITIONAL DEVELOPMENT SHOULD OCCUR NEAR THE 850MB
FRONT AS THE LOW LEVEL JET STRENGTHENS...MAINLY ACROSS SOUTHEAST
OKLAHOMA AND INTO WEST CENTRAL ARKANSAS LATER THIS EVENING. WELL
ABOVE NORMAL PWATS WILL CONTINUE IN THE AREA...WHICH WOULD ALLOW
FOR AT LEAST SOME ISOLATED BOUTS OF HEAVY RAIN. DIURNAL RANGE OF
TEMPERATURES WILL BE SMALL OVERNIGHT...DUE TO PERSISTENT CLOUD
COVER AND THE SHOWER/STORM ACTIVITY. SOME LOCATIONS NEAR THE
KANSAS BORDER WILL DROP INTO THE UPPER 30S.

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN AREAL COVERAGE
ON MONDAY AS THE MAIN UPPER TROUGH APPROACHES. MONDAY WILL ALSO
BRING ANOTHER DAY OF VERY UNSEASONABLY COOL HIGH
TEMPERATURES...WITH HIGHS IN THE 50S AGAIN EXPECTED. THINGS WILL
CLEAR OUT FROM WEST TO EAST AS THE TROUGH SWINGS THOUGH THE AREA
LATE MONDAY AND INTO MONDAY NIGHT. TEMPERATURES WILL BEGIN TO WARM
TUESDAY.

A BOUNDARY WILL APPROACH THE AREA THURSDAY AND THURSDAY
NIGHT...WITH A VERY SMALL CHANCE OF THUNDERSTORMS ACROSS MAINLY
NORTHERN AREAS. MODELS HAVE BACKED OFF ON THIS CHANCE ON RECENT
RUNS. TEMPERATURES NEAR TO ABOVE SEASONAL NORMALS WILL RETURN FOR
THE LATTER PART OF THE WEEK AND INTO THE WEEKEND. SMALL
THUNDERSTORM CHANCES ARRIVE ONCE AGAIN FOR SATURDAY NIGHT AS A
FRONT PUSHES THROUGH THE REGION. COOLER TEMPERATURES WILL LIKELY
ARRIVE BEHIND THE FRONT FOR SUNDAY AND SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  58  38  70 /  60  60  20   0
FSM   47  55  40  67 / 100  90  70  10
MLC   44  54  40  68 /  70  90  30  10
BVO   39  58  35  69 /  40  30  10   0
FYV   41  54  36  64 /  90  90  60  10
BYV   42  52  37  63 / 100  90  70  10
MKO   42  54  38  68 /  60  90  40  10
MIO   40  58  36  66 /  60  50  20  10
F10   42  54  39  68 /  60  80  30  10
HHW   47  54  41  68 / 100  90  50  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 2 AM TUESDAY FOR OKZ049-OKZ053-OKZ068-
     OKZ069-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 2 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...12
LONG TERM....12
AVIATION...21
Hazardous weather outlook, May 1, 3:40 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
440 PM CDT SUN MAY 1 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
440 PM CDT SUN MAY 1 2011

...FLOODING AND ISOLATED SEVERE STORMS EXPECTED THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM AND FLASH FLOOD.
	RISK...ELEVATED.
 	AREA...ALONG AND SOUTH OF A LINE FROM
	BERRYVILLE TO FAYETTEVILLE TO EUFAULA.
	ONSET...UNDERWAY.

HEAVY RAIN.
 	RISK...LIMITED.
	AREA...ALONG AND SOUTH OF A LINE FROM
 	BERRYVILLE TO FAYETTEVILLE TO EUFAULA.
 	ONSET...UNDERWAY.

DISCUSSION...
A FRONTAL SYSTEM REMAINS STALLED FROM CENTRAL TEXAS TO CENTRAL
ARKANSAS.  RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS NORTH OF THIS FRONT AS A LOW
PRESSURE SYSTEM TRACKS UP THE FRONT AND A STRONG UPPER-LEVEL
DISTURBANCE APPROACHES FROM THE WEST. ELEVATED INSTABILITY AND
VERY FAVORABLE WINDS ALOFT WILL SUPPORT THE RISK FOR ISOLATED SEVERE
THUNDERSTORMS THROUGH TONIGHT IN SOUTHEAST OKLAHOMA AND PARTS OF
NORTHWEST ARKANSAS. HAIL WILL BE THE PRIMARY THREAT...ALTHOUGH A FEW
WIND GUSTS NEAR SEVERE LEVELS ARE POSSIBLE IN FAR SOUTHEAST
OKLAHOMA...CLOSER TO THE FRONT.

THE PROLONGED RAIN WITH EMBEDDED THUNDERSTORMS WILL RESULT IN 36
HOUR RAIN TOTALS ENDING MONDAY EVENING OF 1 TO 3 INCHES IN MUCH OF
SOUTHEAST OKLAHOMA AND PARTS OF NORTHWEST ARKANSAS. LOCAL AMOUNTS
OF 4 TO 6 INCHES IS POSSIBLE IF SEVERAL STRONG STORMS TRACK OVER
THE SAME REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS NOT EXPECTED.
ACTIVATION OF LOCAL SPOTTER NETWORKS MAY BE NECESSARY IN SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH TONIGHT.

EMERGENCY MANAGERS IN THE FLOOD OUTLOOK AREA SHOULD CLOSELY
MONITOR LOCAL CONDITIONS AND BE READY TO RESPOND TO FLOOD RELATED
ISSUES THROUGH MONDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH
OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL AND HEAVY RAIN POTENTIAL.
TUESDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FRONT WILL BEGIN TO SLOWLY MOVE EAST ON MONDAY...BUT THE
POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING WILL CONTINUE IN
PARTS OF THE AREA INTO MONDAY EVENING. THIS RAIN AND THUNDERSTORM
EVENT WILL END FOR ALL AREAS BY LATE MONDAY NIGHT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 1, 2:55 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
355 PM CDT SUN MAY 1 2011

ARZ019-029-OKZ072-076-012130-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
355 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHERN SEBASTIAN

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHERN LE FLORE

AT 354 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF PANAMA...MOVING NORTHEAST AT 65 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...

GANS...MULDROW...ROLAND...SHORT...MOFFETT...PANAMA...SPIRO...
POCOLA...COWLINGTON...ARKOMA...FORT SMITH...
BARLING...LAVACA...BONANZA...RYE HILL...CENTRAL CITY...
VAN BUREN...KIBLER...FIGURE FIVE AND DORA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3533 9409 3512 9471 3527 9481 3567 9445
TIME...MOT...LOC 2054Z 230DEG 56KT 3524 9467
Special weather statement, May 1, 3:13 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
413 PM CDT SUN MAY 1 2011

ARZ019-020-029-OKZ072-076-012145-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
413 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHERN SEBASTIAN AND SOUTHWESTERN FRANKLIN

IN NORTHWEST ARKANSAS
     CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 413 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF SPIRO TO 2 MILES SOUTHWEST OF POCOLA
TO 8 MILES SOUTH OF ROCK ISLAND...MOVING NORTHEAST AT 55 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3571 9418 3555 9400 3532 9394 3504 9448
      3518 9456 3530 9469
TIME...MOT...LOC 2113Z 231DEG 46KT 3534 9457 3524 9447
          3510 9443
Local storm report, May 1, 3:15 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
415 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             LOCUST GROVE            36.20N 95.17W
05/01/2011  E1.00 INCH       MAYES              OK   LAW ENFORCEMENT

&&

RBD
Special weather statement, May 1, 3:27 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
427 PM CDT SUN MAY 1 2011

OKZ073-075-012200-
LATIMER OK-PITTSBURG OK-
427 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN PITTSBURG AND WESTERN LATIMER

AT 427 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF HAILEYVILLE...MOVING NORTHEAST AT 65 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...WILBURTON...HIGGINS...DAMON...
GOWEN...PANOLA...HARTSHORNE...HAILEYVILLE AND DOW.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3468 9579 3511 9542 3490 9514 3468 9546
      3469 9551 3465 9552 3459 9567
TIME...MOT...LOC 2127Z 222DEG 56KT 3469 9569
Special weather statement, May 1, 3:43 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT SUN MAY 1 2011

ARZ019-020-012215-
CRAWFORD AR-FRANKLIN AR-
443 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EXTREME EASTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     FRANKLIN

AT 443 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LOCKE TO 11 MILES SOUTH OF BRANCH...MOVING NORTHEAST
AT 55 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PLEASANT HILL...PARADISE...PINEY...ALIX...TAFT...
BIDVILLE...OZARK...MULBERRY...CHARLESTON...BRANCH...PETER PENDER...
VESTA...MEG...DENNING...CECIL...ALTUS...TONEY...LONELM...CRAVENS...
WATALULA...JETHRO...MOUNTAIN TOP...FERN...BARNES...TURNERS BEND...
CASS...REDDING...WIEDERKEHR VILLAGE AND LOCKE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3538 9369 3537 9374 3539 9379 3531 9381
      3531 9391 3522 9392 3523 9402 3521 9404
      3536 9408 3544 9407 3545 9410 3571 9416
      3576 9390 3577 9370 3576 9368
TIME...MOT...LOC 2143Z 247DEG 49KT 3567 9402 3515 9394
Special weather statement, May 1, 7:34 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
834 PM CDT SUN MAY 1 2011

OKZ049-053-020230-
CHOCTAW OK-PUSHMATAHA OK-
834 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CHOCTAW AND SOUTHERN PUSHMATAHA

AT 834 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF GAY...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HUGO...ORD...FROGVILLE...GRANT...
GAY...GOODLAND...SAWYER...FORT TOWSON...SWINK...SOPER...MESSER...
SOBOL...HUSKEY...FALLON...SPEER...APPLE...CORINNE...RATTAN AND OLETA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3388 9584 3393 9591
      3442 9506 3437 9503 3425 9503 3424 9513
      3394 9515 3396 9523 3390 9525 3389 9532
      3386 9534 3386 9546
TIME...MOT...LOC 0134Z 237DEG 47KT 3389 9579

The radar

The Western Arkansas radar (KSRX), 20 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 1, 7:41 PM CST to 11:00 PM CST
Where
Crawford County, 3.44 mi NW of Van Buren to 3.37 mi NW of Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.471, -94.385

Flood water flowed over parts of Pevehouse Road north of downtown Van Buren.

Flash Flood, Crawford

When
May 1, 7:43 PM CST to 11:00 PM CST
Where
Crawford County, 0.86 mi ESE of Cedarville to 1.36 mi SE of Cedarville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.566, -94.356

Flood water flowed over portions of Mill Pond Road southeast of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307505, 307508.